Alert archive / South Dakota / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Aberdeen, SD

May 7, 2022Edmunds County, Faulk County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 7, 2022, 7:36 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2022, 7:36 PM CDT (00:36 UTC)
Expired
May 7, 2022, 11:30 PM CDT
In force
4 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Edmunds County, SD, Faulk County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 7, 6:06 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 7, 6:06 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
606 PM CDT Sat May 7 2022

.UPDATE...
Issued at 538 PM CDT Sat May 7 2022

Severe Thunderstorm Watch 190 has been issued; is in effect until
11 PM CDT for much of the southern/southwestern CWA. Seeing a
handful of thunderstorms developing/moving over the western
forecast zones. With modest instability (~1000-1500j/kg CAPE), but
higher end deep layer shear (45 to 55 knots), the primary threat
with any storms this evening will be large hail and damaging
winds. That being said, right now, there is some rather strong low
level 0-1km and 0-3km shear (local effect within the Lee-of-the-
Black- Hills surface trof) in place over the CWA between Mobridge
and Pierre. RAP/SPC trends would suggest this low level shear will
diminish/shift south and east over the next 4 or 5 hours. But, for
the time being (the next couple of hours), seems like there is
certainly the atmospheric support for strong thunderstorm wind
gusts given the higher LCL's/cloud-base environment.

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 308 PM CDT Sat May 7 2022

Main challenge in the short term is the chance for strong to severe
thunderstorms tonight, then the chance for additional precipitation
Sunday night. An upper level trough is currently approaching the
region, and will set up over the area tonight through Sunday night,
with several rounds of shortwave energy riding across the Northern
Plains. A decent pressure gradient between high pressure to the east
and low pressure to the west has made for another windy day today.
The frontal boundary to the west will track across the area from
west to east later this afternoon and tonight, and looks to be the
focus for thunderstorm development. Moisture ahead of the boundary
is not real high, with current dewpoints in the lower to mid 50s,
but should be enough to increase precipitable water values to 1 to
1.3 inches or so. Will see a decent instability axis with the front,
with MUCAPE around 1500 J/kg and MLCAPE values around 2000 J/kg.
There will be a bit of a cap that will need to break, but models
indicate it should as the boundary approaches later this afternoon.
0-6 km bulk shear of 40-60 knots will be common along the boundary,
so with the instability and decent shear, expect there will be the
potential for some strong to severe thunderstorms along the boundary
late this afternoon and evening, with gusty winds and large hail
being the main threats. Generally expecting discrete storms with
movement to the northeast around 40 knots or so, therefore not
anticipating any hydrologic issues. Will see a break in the action
on Sunday as weak high pressure sets up over the area, then will see
a more widespread area of precipitation move in late Sunday night as
a low pressure system tracks from Colorado to Nebraska/South Dakota.
Cannot rule out a few thunderstorms as there will be a little
instability around, but anticipating more in the way of rain and not
severe weather.

Low temperatures tonight will range form the mid 40s across north
central South Dakota, to the lower 50s along and east of the James
River Valley. High temperatures on Sunday will be in the mid 60s to
the lower 70s, with lows Sunday night ranging from the upper 40s
west to the lower 50s east.

.LONG TERM...(Monday through Saturday)
Issued at 308 PM CDT Sat May 7 2022

The period begins with a persistent trough over the Pacific
Northwest with mainly southwesterly flow aloft over the region. A
low pressure system will track northeastward across the area on
Monday, bringing the potential for widespread showers and
thunderstorms, mainly during the morning hours. The Pacific
Northwest trough will dig southward along the west coast on Monday
tonight through Wednesday morning allowing for a period of dry and
warm conditions to setup over the Northern Plains. By Wednesday
afternoon, an area of low pressure should be located over Colorado
with warm air advection over much of this CWA. A few models are
trying to depict some WAA storms over the northeast CWA, or along
the edge of the 700 mb cap. Depending on model used, Wednesday night
into Thursday could be dry, or perhaps more isolated convection as
700 mb temps remain high and forcing is rather low. As of now, the
NBM appear significantly higher Wednesday night through Thursday
night then compared to some of the deterministic models. Additional
showers and thunderstorms could be possible Friday through Saturday
as an upper level trough and surface front crosses the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 538 PM CDT Sat May 7 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail at KPIR and KMBG. VFR conditions
should prevail at KABR and KATY into the late evening before the
potential for MVFR/IFR cigs develops over those two terminals.
Guidance has KABR/KATY dipping down below VFR through at least the
morning hours on Sunday before any recovery to VFR happens.

A frontal boundary tracking into the region will stall out between
KMBG, KABR and KPIR this evening, and will be the focus for
showers and thunderstorms. Some of the storms may become severe,
with gusty winds and large hail being the main threats. Periods of
IFR/MVFR cigs and vsbys will be possible with the stronger
storms. The precipitation will exit the area overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...Dorn
Hazardous weather outlook, May 7, 4:24 AM CDT, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
424 AM CDT Sat May 7 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
424 AM CDT Sat May 7 2022 /324 AM MDT Sat May 7 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected across central South Dakota late
this afternoon, with activity pushing eastward through the evening
hours. A few storms could become strong to severe with hail being the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A chance for thunderstorms exists across the area Sunday and Monday,
although the severe threat looks minimal at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TMT

In the hours before

Local storm report, May 7, 7:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT SAT MAY 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             2 SSE GETTYSBURG        44.98N 99.94W
05/07/2022  E1.00 INCH       POTTER             SD   PUBLIC

&&

RV
Local storm report, May 7, 7:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT SAT MAY 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     4 N AGAR                44.90N 100.08W
05/07/2022  M66 MPH          POTTER             SD   MESONET

            MESONET STATION 212 SD RWIS AGAR.

&&

RL
Local storm report, May 7, 7:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT SAT MAY 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             TOLSTOY                 45.21N 99.61W
05/07/2022  E0.88 INCH       POTTER             SD   TRAINED SPOTTER

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter43 min
May 7, 7:13 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully47 min
May 7, 7:45 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson45 min
May 7, 7:53 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Spink52 min
May 7, 8:07 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Spink38 min
May 7, 8:17 PM CDTTornado WarningABRBrown28 min
May 7, 8:28 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown36 min
May 7, 8:44 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Spink46 min
May 7, 10:01 PM CDTSpecial Weather StatementABRSpink29 min
May 8, 3:08 PM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more29 hr

Nearby

Flash Flood Warnings in South Dakota, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.